Thunderstorm Wind, Colfax
- When
- June 22, 5:10 PM MST to 5:15 PM MST
- Where
- Colfax County, Raton Crews Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.730, -104.500
Raton airport reported outflow wind of 58 mph.
Two isolated thunderstorms that developed over the northern end of the Sangre de Cristo Mountains moved slowly east during the afternoon hours. Outflow boundaries from these two storms advanced eastward toward Interstate 25 and merged with another thunderstorm near Maxwell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Two isolated thunderstorms that developed over the northern end of the Sangre de Cristo Mountains moved slowly east during the afternoon hours. Outflow boundaries from these two storms advanced eastward toward Interstate 25 and merged with another thunderstorm near Maxwell. The entire area erupted into a large cluster of thunderstorms producing a wet microburst near Maxwell. Several utility poles were toppled in the area. Widespread flooding of low lying areas along Interstate 25 was reported by emergency management however no roads were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 22, 5:03 PM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 603 PM MDT MON JUN 22 2015 .AVIATION... 00Z TAF CYCLE SCT SHRA/TSRA WILL LINGER THROUGH 03Z OR 04Z NEAR AND UP TO ROUGHLY 60 MILES EAST OF THE SANGRE DE CRISTO MTS AND WITH LESS COVERAGE ALSO FARTHER SOUTH ALONG AND A SHORT DISTANCE EITHER SIDE OF THE CENTRAL MT CHAIN...AS WELL AS THE VICINITY OF THE JEMEZ MTS. BIGGEST IMPACTS TO BE TIL 02Z OR SO AT LVS...BUT SAF ALSO MAY HAVE IMPACTS FROM A WEAKER SHRA OR TSRA. DURING THIS TIME PERIOD THEY WILL MOVE VERY SLOWLY AND ERRATICALLY. GUSTY OUTFLOW WINDS BETWEEN 30 AND 50KT WILL BE THE PRIMARY AVIATION HAZARD FROM ANY STORMS. INTO THE EARLY MORNING HOURS TUESDAY ANOTHER BATCH OF LOW STRATUS CLOUDS IS EXPECTED TO DEVELOP...BRINGING MVFR TO IFR CEILINGS TO SOUTHEASTERN AND AND PARTS OF EAST CENTRAL NM... NEAR AND ESPECIALLY EAST OF A LINE FROM SANTA ROSA TO RUIDOSO. AFTER 19Z TUE THE CHANCE OF DEVELOPING SHRA AND TSRA WILL BE MAINLY FROM THE CENTRAL MT CHAIN TO THE GENERAL VICINITY OF THE CONTINENTAL DIVIDE. GREATEST CHANCE OF TAF SITE IMPACTS TO BE AT SAF TUE WITH LOWER CHANCES AT GUP...ABQ AND AEG. 43 && .PREV DISCUSSION...351 PM MDT MON JUN 22 2015... .SYNOPSIS... AS STRONG UPPER LEVEL HIGH PRESSURE SHIFTS SLOWLY EASTWARD TONIGHT AND TUESDAY...MOISTURE WILL SURGE INTO CENTRAL AND WESTERN NEW MEXICO ON INCREASING SOUTHEAST AND EAST WIND. THE FAVORED AREA FOR THUNDERSTORMS TUESDAY AND WEDNESDAY WILL BE FROM THE SOUTHWEST MOUNTAINS NORTH TO THE WEST CENTRAL MOUNTAINS AND CONTINENTAL DIVIDE THEN NORTHEAST TO THE NORTHERN MOUNTAINS. ON THURSDAY...CENTRAL AREAS WILL GET INTO THE ACTION. A BACKDOOR COLD FRONT IS FORECAST TO DROP INTO NORTHEAST AND EAST CENTRAL NM FRIDAY...BRINGING WITH IT GOOD CHANCES FOR SHOWERS AND STORMS. A WET WEEKEND APPEARS IN STORE FOR CENTRAL AND NORTHERN NEW MEXICO AS PLENTIFUL MOISTURE COMBINES WITH AN UNSTABLE ATMOSPHERE TO PRODUCE DAILY ROUNDS OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. && .DISCUSSION... SELY LOW LEVEL FLOW BRINGING GULF MOISTURE UP TO THE EAST SLOPES CENTRAL MOUNTAIN CHAIN WITH A 50F DEWPOINT AT THE RUIDOSO AND LAS VEGAS AIRPORTS. DEWPOINT AT MILAGRO (BTWN SANTA ROSA AND CLINES CORNERS) JUMPED TO 54F AROUND MID AFTERNOON. EAST WINDS THIS EVENING WILL BRING THAT MOISTURE WEST INTO THE MIDDLE RGV AFTERNOON SUNSET. MOISTURE NEAR MOUNTAIN TOP LEVEL ALSO PUSHING NWD INTO THE SW AND WEST CENTRAL MOUNTAINS. THE SELY/ELY SURGE OF MOISTURE WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FROM THE SOUTHWEST MOUNTAINS NORTHWARD ALONG THE DIVIDE AND THEN EASTWARD THROUGH THE NORTHERN MOUNTAINS BOTH TUESDAY AND WEDNESDAY. STORMS WILL BE ALL WET WITH PWAT VALUES JUMPING TO BTWN 0.50"-0.90" TUESDAY AFTERNOON. ALL MODELS INSISTING THAT A VERY DRY TONGUE OF AIR BETWEEN THE UPPER HIGH AND AN ELY WAVE OVER FAR SOUTHWEST TX WILL NOSE WWD INTO EASTERN AND CENTRAL NM TUESDAY. THIS DRY TONGUE AND THE ASSOCIATED SUBSIDENCE WILL GREATLY LIMIT THUNDERSTORMS CHANCES FROM THE MIDDLE AND LOWER RIO GRANDE VALLEY EWD BOTH TUESDAY AND WEDNESDAY. THE ONE EXCEPTION IS EXPECTED WEDNESDAY OVER THE SOUTH- CENTRAL MOUNTAINS WHERE MOISTURE FROM THE ELY WAVE HELPS OUT AND ALLOWS AT LEAST ISOLATED STORMS TO DEVELOP. GFS AND NAM IN GOOD AGREEMENT THAT THURSDAY LOOKS LIKE A TEXTBOOK EXAMPLE OF THE MONSOON WITH WET THUNDERSTORMS FIRING OVER ALL MOUNTAIN RANGES. WEAK NLY STEERING FLOW WILL MAKE HEAVY RAINFALL AND FLASH FLOODING A CONCERN AS PWATS NEAR AN INCH MOST AREAS. GFS AND ECMWF ARE FASTER WITH THE BACKDOOR FRONT...BRINGING IT THROUGH NE NM FRIDAY MORNING. FAVORED AREA FOR SCATTERED TO NUMEROUS THUNDERSTORMS FRIDAY SHIFTS TO THE NE QUARTER. THE FRONT IS PROGGED TO MOVE WWD THROUGH CENTRAL AND WRN NM FRIDAY EVENING...SPREADING GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WWD TO THE CONTINENTAL DIVIDE. AS THE UPPER LEVEL HIGH REDEVELOPS OVER THE WRN GREAT BASIN FRIDAY NIGHT...BOTH GFS AND ECMWF DEPICTING A WET WEEKEND WITH SCATTERED TO NUMEROUS STORMS ALL AREAS SATURDAY AND SUNDAY. NELY STEERING FLOW COULD MAKE THINGS INTERESTING FOR THE ABQ METRO AND EAST MOUNTAIN AREAS SATURDAY AFTERNOON. FLOW ALOFT TRANSITIONS TO EAST TO NELY SUNDAY...POSSIBLE SHIFTING THE FAVORED AREAS FOR HEAVY RAINERS TO CATRON COUNTY. BOTH GFS AND ECMWF BUILD THE HIGH BACK SEWD FOR A DOWNTREND IN CONVECTION TOWARD MID WEEK NEXT WEEK. 33 && .FIRE WEATHER... HIGH PRESSURE IS DIRECTLY OVERHEAD OF NM...GIVING WARM TO HOT TEMPERATURES WHILE LIMITING THUNDERSTORM COVERAGE. WITH THE ABOVE NORMAL TEMPERATURES AND DRIER AIR IN THE WESTERN HALF OF THE FORECAST AREA...VERY HIGH MIXING HEIGHTS ARE BEING OBSERVED WITH HIGH HAINES INDICES. FORTUNATELY WINDS ALOFT ARE LIGHT IN THE CORE OF THE DOME OF HIGH PRESSURE...AND THIS WILL PRECLUDE THE DEVELOPMENT OF ANY LONG DURATION WINDY CONDITIONS TODAY. HUMIDITY VALUES ARE AT 5 TO 10 PERCENT IN MUCH OF THE CENTRAL TO WESTERN ZONES THIS AFTERNOON WITH HIGHER VALUES OF 25 TO 35 PERCENT IN THE EAST. SURFACE WINDS WILL BACK EAST SOUTHEAST IN SOME CENTRAL ZONES TONIGHT...AND THIS WILL ADVECT SOME HIGHER DEWPOINTS INTO THE RIO GRANDE VALLEY AND TOWARD THE CONTINENTAL DIVIDE. SOME GUSTY WINDS MAY ACCOMPANY THIS EASTERLY SURGE AS IT SPILLS THROUGH GAPS/CANYONS OVERNIGHT. THE LEADING EDGE OF THIS MOISTURE WILL BE THE FOCUS FOR STORM DEVELOPMENT INTO TUESDAY...BASICALLY LEANING FROM THE GILA...ACROSS THE DIVIDE...AND TOWARD THE NORTH CENTRAL MOUNTAINS. MORE STORMS ARE EXPECTED WITH BETTER MOISTURE AVAILABILITY...AND THIS WILL HAVE AN IMPACT ON TEMPERATURES...LOWERING THEM BY A FEW DEGREES. CONSEQUENTLY THE AREA OF HIGHEST MIXING HEIGHTS AND HIGH HAINES INDICES WILL BE SHUNTED TO THE FAR NORTHWESTERN PART OF NM. AFTER TUESDAY'S UPTICK IN STORM COVERAGE...MORE WILL FOLLOW ACROSS THE CENTRAL AND WESTERN HIGH TERRAIN WEDNESDAY AND THURSDAY. THIS WILL ALLOW TEMPERATURES TO CONTINUE TO LOWER BY A FEW DEGREES EACH DAY AND MINIMUM HUMIDITY WILL RISE. STORMS MAY BE OF A DRIER VARIETY WITH LESS RAINFALL AND MORE GUSTY WINDS ALONG THE WESTERNMOST FRINGES OF THE CONTINENTAL DIVIDE...BUT OVERALL STORMS SHOULD TREND WETTER INTO THURSDAY WITH BETTER ODDS OF ACTUAL WETTING RAINFALL. THE OTHER VARIABLE OF NOTE IS A BACK DOOR COLD FRONT ARRIVING IN THE NORTHEAST CORNER OF NM THURSDAY NIGHT. THIS FRONT WILL ADVANCE BEYOND THE RIO GRANDE AND TOWARD THE AZ BORDER BY LATE FRIDAY...ACTING TO RECHARGE MOISTURE AND ENHANCE STORM COVERAGE EVEN MORE. THUS...FRIDAY...SATURDAY...AND SUNDAY ALL LOOK TO BE QUITE ACTIVE WITH A HEALTHY COVERAGE OF WETTING STORMS AND NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 417 AM MDT MON JUN 22 2015 NMZ501>540-231200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 417 AM MDT MON JUN 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT VERY HOT TEMPERATURES ARE EXPECTED TODAY WITH PORTIONS OF THE RIO GRANDE VALLEY REACHING THE CENTURY MARK. REMEMBER TO STAY HYDRATED AND LIMIT OUTDOOR ACTIVITIES DURING PEAK HEATING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STORM COVERAGE WILL INCREASE THROUGH THE WORK WEEK AND INTO NEXT WEEKEND...HOWEVER STORM MOTIONS WILL REMAIN SLOW. RAINFALL MAY BECOME HEAVY AT TIMES...THUS...FLOODING CONCERNS WILL BE ELEVATED... ESPECIALLY MID WEEK THROUGH NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 34
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 PM MDT MON JUN 22 2015
NMZ528-230030-
FAR NORTHEAST HIGHLANDS-
603 PM MDT MON JUN 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
630 PM MDT...
AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAXWELL...OR 9 MILES NORTHEAST OF
SPRINGER...MOVING NORTHWEST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MAXWELL.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 416 AND 430.
OTHER LOCATIONS AFFECTED INCLUDE MAXWELL NATIONAL WILDLIFE REFUGE.
&&
LAT...LON 3646 10435 3637 10444 3636 10455 3653 10473
3664 10443
TIME...MOT...LOC 0002Z 149DEG 10KT 3649 10452
GUYERThe Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Raton airport reported outflow wind of 58 mph.
Four 35 ft power poles and one 60 ft pole blown down from wet microburst along State Road 505.
Penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573517, 573519, 573516.